First chemo - carboplatin/taxol - what to expect - side effects?

Posted by pretzelnin @pretzelnin, Jan 9 7:22pm

Hello, I was diagnosed with Stage 3cG3 Uterine Papillary Serous Carcinoma 11/11 also positive in ovaries per pathology report after TAH-BSO on 12/21. Chemo on Carboplatin/Taxol recommended for 6 cycles 1x/3 wks for 18 wks. First chemo scheduled Friday 1/13. Apprehensive of side effects specially of neuropathy. Do side effects happen right away? During session? and for how long? Days 1-4, 2-6? Will youbstillbhave side effects on 2nd-3rd week? NP recommended to wear cooling gloves and socks to guard against neuropathy – has anyone tried them and have positive results?

Has anyone declined carboplatin/Taxol and went on a different regimen instead?

Appreciate all your replies and support.
Maria

Interested in more discussions like this? Go to the Gynecologic Cancers Support Group.

Hello, Maria! I had the same treatment regimen in the fall of 2021 for an endometrial cancer diagnosis (my ovaries were not involved, but removed during my hysterectomy). I think everyone's experience of chemo is different, but I understand your desire to have some idea of what to expect. I did not wear cooling gloves/socks, and maybe I should have: the neuropathy in my toes is fading, but very slowly. Weirdly, my fingers came back fairly soon after my treatments. The steroids suppress side effects in the first few days, but then I was miserable with joint pain, GI distress/nausea (which honestly, I experienced mostly as not being able to tolerate SMELL: weird, huh?) and just feeling quite cruddy. I began losing my hair on the cusp of the second treatment, which felt very early. Looking back, I was completely bald for no more than four months total, but for me, it felt like twenty years 🙂

Everyone is different, and it is not my intention to add to your anxiety. I wish you the best during your treatment, and hope you have support and are able to bring someone with you! Thinking of you.

REPLY

I completed 6 sessions of carbo-taxol in Nov. Side effects are delayed by a day or two (unless you have an allergic reaction). I took steroids prior to treatment and they give benedryl and anti-nausea meds prior to infusion to alleviate side effects. I normally felt good the day after, but then fatigue and aching set in for the next few days. I luckily had no nausea and fairly good appetite although taste was “off” sometimes a little metallic. I still feel slight numbness in hands and feet and would probably try cold gloves/booties next time. Hair started falling out 2 weeks after first session. Overall I feel I tolerated the treatment fairly well. Let yourself rest, drink lots of fluids and good luck with this next step in your healing process❤️

REPLY

Hello Maria,
I just finished 5 rounds of carbo/taxol and tolerated it well. The 6th was held for bone marrow suppression. I had no real nausea occasionally I had some very limited queasy feelings and some diarrhea and then constipation. Everyone is different. I did develop some neuropathy in my feet for which they reduced my dose and some bone marrow suppression so my white count , hematocrit and hemoglobin were compromised. I had shortness of breath as a consequence . My scans are clear!!
My blood counts are better (WBC and platelets) after a few weeks and the dose reduction. Overall I feel very good!
I wore the cooling gloves and socks religiously. I had no effects from the chemo in my hands just in my forefoot. I used the dignacap scalp cooling system to try to preserve my hair. On one occasion the machine did not work and my scalp quickly returned to. body temperature. The cost in my area $2000.00. The nurses resented using it. It probably was not fitted correctly and I lost all of my hair 2 weeks after the first treatment. I only mention this because you asked about the feet and hand cooling gloves and socks. From 2 articles I read the cooling devices
can prevent most all nail issues which can happen with taxol. I did not have any issues there.
Overall Maria, I am grateful I really could live my life fully, if a bit more slowly on a few of those days. I think with the addition of the medications posted by Carla and the long acting antiemetic the side effects are fairly well controlled. I also wish you all the best on your healing journey! Rest and take care of you!

REPLY

Best wishes on your recovery.❤

REPLY

First chemo update:
Overall went well. Had a reaction to Taxol – heavy feeling and very flushed which the nurses noted and notified the NP. The clinical team recommended to change to Abraxane of the same family as Taxol. Heard the cost is more expensive but the good thing is that it is only given for 30 mins instead of the 3-4 hours of Taxol.
This just day 1 after Chemo and am in good shape and eating well. Fell asleep in the middle of the day. I did take the anti nausea pills for prevention. Here's to hoping of same good days ahead.

REPLY
Please sign in or register to post a reply.